Oct 20, 2012
I was recently diagnosed with HCV (genotype 1a) my HIV labs have always been good, CD4 was 1000, Vl usually undetectable, was @ 25,000. The appearance of a vl after so long undetectable was what made the doctors do a comprehensive blood work. At first, my liver enzymes were through the roof-but have come down to normal levels since August. HCV v'l load is approx 2.5 million. It appears I received the virus in a Hospital overseas in June.
My first question: They wish to treat this with Pegasys interferon and ribavarin. I've heard th side effects are brutal (though I've handled all my HIV meds quite well..) Should I consider a clinical trial?
Second: Can this be successfully treated insofar as I am co-infected. I'm more than scared, I'm terrified.
Response from Dr. Taylor
Hepatitis C infection may certainly be successfully treated in people co-infected with both HIV and hepatitis C. There are benefits to being cured of hepatitis C. For example, one's chances of getting sick from liver disease decrease after cure. However hepatitis C treatment is not commonly an emergency. It makes sense to consider carefully with your doctor the best time for you to get treated. This differs for each person.
There are many factors to consider before embarking on hepatitis C therapy with pegylated interferon plus ribavirin, pegylated interferon plus ribavirin plus a hepatitis C protease inhibitor, or considering a clinical trial, for someone co-infected with HIV and hepatitis C genotype 1. For example, the amount of liver damage is a factor. If you just caught hepatitis C in June, your infection is young, and there may not be any or much liver damage at all. For some people who catch hepatitis C when they are older than 40 years of age, there may be a faster progression of liver scarring. The benefits of treatment with medications under investigation are likely to outweigh concerns if there is moderate to severe scarring. Ideally, HIV infection should be well-controlled before starting hepatitis C treatment, and it sounds as though this is the case for you.
There can be medication interactions between the hepatitis C protease inhibitors telaprevir and boceprevir and some medications used to treat HIV, and between other hepatitis C medications under study and medications use to treat HIV, so it is important to discuss this with your doctor. Some of the hepatitis C medications under study interact with other types of medications, in addition to HIV medications, so this is important to consider with your doctor.
I understand and care about feeling scared. Much of the fear for many people arises from fears of the pegylated interferon shots. Some people want to avoid the pegylated interferon injections, and some clinical trials are investigating hepatitis C treatment without pegylated interferon. It is helpful to discuss with your doctors your liver health and overall health, and the benefits versus concerns of waiting for interferon-free therapy (hepatitis C treatment without the pegylated interferon shots), waiting for additional data on safety and efficacy (the cure rate) in people with both HIV and hepatitis C with the new hepatitis C protease inhibitors, and/or waiting for other new hepatitis C medications, and/or entering a clinical trial.
Remember that everyone reacts to medications differently. I tell my patients that they should leave themselves open to the possibility that they may be the ones not to experience side effects, and should they experience any side effects, to contact me sooner rather than later so we may nip any potential side effects in the bud.
Lab Corp Results for Hepatitis C
Epivir and Hepsera
- Sex With Stripper Condom Broke Risk Of Getting HIV
- Is Testicular Pain A Symptom Of HIV?
- How Long Do I Wait To Get Tested After Sex With A Prostitute?
- Jock Itch After Receiving Oral Sex Sign Of HIV AIDS
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- White Tongue After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.